Last Days of Life (PDQ®): Supportive care - Health Professional Information [NCI] - Symptom Management
Myoclonic jerking can occur at any time during opioid therapy but is seen more frequently at the end of life. The prevalence of opioid-induced myoclonus ranges greatly, from 2.7% to 87%. Nocturnal myoclonus is common and often precedes opioid-induced myoclonus. The precise cause of opioid-induced myoclonus is unknown; however, several mechanisms have been proposed. High doses of opioids may result in the accumulation of neuroexcitatory metabolites, the best characterized of which are morphine-3-glucuronide and hydromorphone-3-glucouronide.;[Level of evidence: II] Serum and cerebrospinal fluid levels as well as the ratios of these metabolites are elevated in patients who are receiving morphine for cancer and nonmalignant pain and who have myoclonus.[Level of evidence: II] This may be particularly true for patients with renal dysfunction, a common phenomenon in the final hours of life.[20,21] However, clinical evidence of myoclonus does not consistently correlate with serum levels of morphine-3-glucuronide.[Level of evidence: II] In rodents, hydromorphone-3-glucuronide was more potent in its neuroexcitatory effects, including myoclonus, when compared with morphine-3-glucuronide. Furthermore, other opioids with no known metabolites also have been shown to produce myoclonus. Other opioids, including methadone, meperidine, and transdermal fentanyl,[Level of evidence: II] have been implicated in the development of myoclonus.
Very high doses of an opioid may produce myoclonus. One group of investigators reported the development of acute confusion, restlessness, myoclonus, hallucinations, and hyperalgesia due to an inadvertent administration of high-dose intravenous fentanyl. These symptoms were successfully treated with several doses of 0.1 mg to 0.2 mg of intravenous naloxone followed by a continuous infusion of intravenous naloxone (0.2 mg per hour).
Evaluation of the patient with myoclonus includes ruling out other known causes such as surgery to the brain, placement of an intrathecal catheter, AIDS dementia, hypoxia, chlorambucil, metoclopramide, and a rare paraneoplastic syndrome called opsoclonus-myoclonus. The etiology of the paraneoplastic syndrome can also be viral; symptoms include myoclonus, opsoclonus, ataxia, and encephalopathic features. The extent of the work-up to determine the cause of myoclonus varies with the goals of care.